Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 428, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Sep 9, 2009, 3:59 PM EDT for Catoosa County, Georgia. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2009, 3:59 PM EDT (19:59 UTC)
- Expired
- Sep 9, 2009, 4:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
County Catoosa County, GA
The radar
The Northeast Alabama radar (KHTX), 93 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 4:05 PM EDT | HAIL 1 | Graysville, GA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 591 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 091959
SVRFFC
GAC047-092045-
/O.NEW.KFFC.SV.W.0428.090909T1959Z-090909T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
359 PM EDT WED SEP 9 2009
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CATOOSA COUNTY IN NORTHWEST GEORGIA
* UNTIL 445 PM EDT
* AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTHEAST OF FORT OGLETHORPE...MOVING SOUTHEAST AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
RINGGOLD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3500 8500 3497 8497 3496 8498 3493 8498
3491 8501 3491 8502 3481 8516 3495 8527
3500 8527
TIME...MOT...LOC 2000Z 322DEG 9KT 3501 8517
$$1 follow-up statement
000
WWUS52 KFFC 092018
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
418 PM EDT WED SEP 9 2009
GAC047-092045-
/O.CON.KFFC.SV.W.0428.000000T0000Z-090909T2045Z/
CATOOSA GA-
418 PM EDT WED SEP 9 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR CATOOSA COUNTY...
AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
GRAYSVILLE...MOVING SOUTHEAST AT 10 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
RINGGOLD AND SALEM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3497 8497 3496 8498 3493 8498 3483 8514
3499 8522 3500 8500
TIME...MOT...LOC 2018Z 322DEG 9KT 3497 8514
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:29 PM EDT, 30 minutes earlier.
Area forecast discussion, Sep 9, 3:29 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 329 PM EDT WED SEP 9 2009 .SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/... MODELS SIMILAR WITH UPPER LOW MEANDERING ACROSS THE MID-ATLANTIC AREA THROUGH THE PERIOD AS A SERIES OF WEAK IMPULSES ROTATE ACROSS THE OH/TN VALLEY REGION. MODELS CONTINUE TO SHOW BEST MOISTURE FIELD ACROSS CENTRAL GEORGIA THIS AFTERNOON/EVENING...NEAR REMNANTS OF OLD SURFACE BOUNDARY. BUT WITH SLIGHTLY BETTER UPPER SUPPORT ACROSS NORTH GEORGIA...CHANCE POPS FOR MUCH OF THE CWA SEEMS LIKE BEST PLAN OF ACTION. WILL TAPER POPS BACK INTO SLIGHT CHANCE RANGE AFTER MIDNIGHT...AND MAINLY IN THE MOUNTAINS WHERE MODELS HOLD ON TO BEST MOISTURE. MODELS (ESPECIALLY THE NAM) SEEM TO SHIFT BETTER MOISTURE ACROSS NORTH GEORGIA THURSDAY/FRIDAY WHERE BEST UPPER SUPPORT CONTINUES...BUT PLAN TO HOLD ON TO CHC POPS MOST AREAS...WITH REMNANTS OF WEAK BOUNDARY STILL IN THE VICINITY. AS FOR TEMPS...WILL STAY CLOSE TO GUIDANCE WITH MAV/MET MOS VERY SIMILAR THROUGH THE PERIOD. .LONG TERM /SATURDAY THROUGH WEDNESDAY/... EXTENDED PROGS MAINTAIN UPPER LOW/TROF ACROSS THE MID-ATLANTIC/NEW ENGLAND REGION THROUGH MUCH OF THE PERIOD...AS SERIES OF IMPULSES ROTATE THROUGH THE OHIO/TENNESSEE VALLEY AREA. WILL NEED TO CONTINUE PREVIOUS FORECAST TREND WITH CHANCE POPS MUCH OF THE NORTH AND CENTRAL GEORGIA...THOUGH MAY SEE SLIGHTLY BETTER CHANCES ACROSS THE NORTH IN THE AREA OF BEST UPPER SUPPORT. NEAR NORMAL TEMPS SEEM TO BE THE RULE THROUGH THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 64 80 63 82 64 / 30 40 20 20 20 ATLANTA 66 81 65 82 67 / 30 40 20 30 20 BLAIRSVILLE 63 76 60 75 61 / 30 40 20 20 20 CARTERSVILLE 63 82 64 83 62 / 30 40 20 30 20 COLUMBUS 69 87 68 87 70 / 20 30 20 30 20 GAINESVILLE 65 80 63 79 65 / 30 40 20 20 20 MACON 67 87 66 88 67 / 20 40 20 20 20 ROME 64 85 65 85 63 / 30 40 20 30 20 PEACHTREE CITY 62 83 64 83 63 / 30 40 20 30 20 VIDALIA 66 86 65 86 66 / 20 30 20 20 20 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 49
Hazardous weather outlook, Sep 9, 5:19 AM EDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 519 AM EDT WED SEP 9 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-101000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 519 AM EDT WED SEP 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING. .SYNOPSIS... A BROAD UPPER LOW...LOCATED IN EASTERN KENTUCKY EARLY WEDNESDAY...WILL DRIFT VERY SLOWLY SOUTHEAST THROUGH THURSDAY. MEANWHILE...HIGH PRESSURE ACROSS NEW ENGLAND WILL EXTEND WEAKLY INTO THE SOUTHEASTERN U.S. .PRIMARY HAZARDS... THE PRIMARY HAZARD FROM THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE FREQUENT CLOUD-TO-GROUND LIGHTNING. A FEW STORMS MAY BECOME SEVERE AND PRODUCE DAMAGING DOWNBURST WINDS AND PENNY TO NICKEL-SIZED HAIL. WHILE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH AND CENTRAL GEORGIA...THE MOST LIKELY AREA APPEARS TO BE NORTH OF A LINE FROM CARROLLTON...TO ATLANTA...TO GAINESVILLE. THUNDERSTORMS ARE MOST PROBABLE BETWEEN 2 PM AND 10 PM EDT. .DISCUSSION... A BROAD UPPER LOW WILL REMAIN IN PLACE ACROSS THE SOUTHERN APPALACHIANS FOR THE NEXT SEVERAL DAYS. A SERIES OF DISTURBANCES ARE EXPECTED TO ROUND THE BASE OF THE UPPER TROUGH. THESE WILL BE SUFFICIENT...WITH A MARGINALLY UNSTABLE LOWER ATMOSPHERE IN PLACE ...TO SUPPORT SCATTERED THUNDERSTORM DEVELOPMENT...PRIMARILY DURING MAXIMUM DAYTIME HEATING...BUT LINGERING INTO THE EVENING HOURS. WITH SLIGHTLY LOWER FREEZING LEVELS ALOFT AND A REALTIVELY DRY LAYER NEAR THE SURFACE...SOME THUNDERSTORMS MAY BE CAPABLE OF MARGINALLY SEVERE HAIL AND DAMAGING DOWNBURST WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY THROUGH THE PERIOD. THUNDERSTORMS ARE EXPECTED TO BE MOST NUMEROUS LATE SATURDAY THROUGH MONDAY...WHEN HEAVY RAIN WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED...BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA. 19
In the hours before
Special weather statement, Sep 9, 1:25 PM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 125 PM EDT WED SEP 9 2009 GAZ002-004-091815- 125 PM EDT WED SEP 9 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN WALKER AND WHITFIELD COUNTIES UNTIL 215 PM EDT... AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CEDAR GROVE...MOVING SOUTHEAST AT 15 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS WALKER AND WHITFIELD COUNTIES THROUGH 215 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE CEDAR GROVE...COOPER HEIGHTS... NOBLE...LINWOOD...LAFAYETTE...CENTER POST AND NAOMI. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Sep 9, 2:16 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 216 PM EDT WED SEP 9 2009 GAZ042-052-091900- 216 PM EDT WED SEP 9 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN HEARD AND CARROLL COUNTIES UNTIL 300 PM EDT... AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BLACKJACK MOUNTAIN...MOVING SOUTHEAST AT 10 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS HEARD AND CARROLL COUNTIES THROUGH 300 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE BLACKJACK MOUNTAIN...TYUS...EPHESUS... FROLONA AND ROOSTERVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Sep 9, 2:51 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 251 PM EDT WED SEP 9 2009 GAZ008-015-016-091930- 251 PM EDT WED SEP 9 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN LUMPKIN...WHITE AND UNION COUNTIES UNTIL 330 PM EDT... AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER VOGEL STATE PARK...MOVING SOUTHEAST AT 10 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS LUMPKIN...WHITE AND UNION COUNTIES THROUGH 330 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE OWLTOWN...TRACK ROCK...VOGEL STATE PARK...WOODS HOLE SHELTER...BLOOD MOUNTAIN SHELTER...LOW GAP SHELTER...WHITLEY GAP SHELTER...SMITHGALL WOODS CONSERVATION AREA... CAMP COLEMAN LAKE...UNICOI STATE PARK...ROBERTSTOWN...HELEN...TURNERS CORNER AND PORTER SPRINGS. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Sep 9, 3:30 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 330 PM EDT WED SEP 9 2009 GAZ008-015-016-092015- 330 PM EDT WED SEP 9 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN LUMPKIN...WHITE AND UNION COUNTIES UNTIL 415 PM EDT... AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A VERY STRONG THUNDERSTORM OVER WHITLEY GAP SHELTER...MOVING SOUTHEAST AT 10 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS LUMPKIN...WHITE AND UNION COUNTIES THROUGH 415 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE LOW GAP SHELTER...BLOOD MOUNTAIN SHELTER...TURNERS CORNER...WHITLEY GAP SHELTER...CAMP COLEMAN LAKE... SMITHGALL WOODS CONSERVATION AREA...UNICOI STATE PARK... ROBERTSTOWN...HELEN...QUALATCHEE LAKE...SAUTEE AND CLEVELAND. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE MINOR FLOODING OF LOW-LYING AREAS. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Sep 9, 3:56 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 356 PM EDT WED SEP 9 2009 GAZ003-092045- 356 PM EDT WED SEP 9 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN CATOOSA COUNTY UNTIL 445 PM EDT... AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER GRAYSVILLE...MOVING SOUTHEAST AT 10 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS CATOOSA COUNTY THROUGH 445 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE LAKEVIEW...FORT OGLETHORPE...INDIAN SPRINGS... GRAYSVILLE...BOYNTON...RINGGOLD AND SALEM. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 4:43 PM EDT | Severe Thunderstorm Warning | FFC | Dawson, Forsyth, Hall | 47 min |
| Sep 9, 5:08 PM EDT | Severe Thunderstorm Warning | FFC | Towns, White | 23 min |
| Sep 9, 5:44 PM EDT | Severe Thunderstorm Warning | FFC | Dawson, Lumpkin | 35 min |
| Sep 9, 6:03 PM EDT | Severe Thunderstorm Warning | FFC | Forsyth, Gwinnett, Hall | 31 min |
| Sep 9, 6:49 PM EDT | Severe Thunderstorm Warning | FFC | Fannin | 41 min |
| Sep 9, 6:52 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Hall, Jackson | 38 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.